Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Bismarck, ND

September 10, 2003Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 10, 2003, 5:03 PM CDT for Dickey County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 5:03 PM CDT (22:03 UTC)
Expired
Sep 10, 2003, 6:00 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 2:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 102203
SVRBIS
NDC021-102300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 600 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELLENDALE...OR ABOUT 67 MILES SOUTH OF
  JAMESTOWN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONANGO AT 515 PM CDT
  FULLERTON AT 520 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 4595 9872 4594 9833 4628 9813 4628 9861

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:45 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 10, 2:45 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT WED SEP 10 2003

FCST PROBLEM WILL INVOLVE POSSIBLE SEVERE WEATHER THIS EVENING WITH
SFC LOW LIFTING INTO CENTRAL NORTH DAKOTA. WILL FOLLOW ETA FOR
DETAILS.

IN THE NEAR TERM...WILL CONTINUE THE WIND ADVISORY FOR THE
SOUTHWEST. LATEST APRS OBS INDICATE GUSTS TO 40 MPH OVER SOUTHWEST
CWA. CURRENT NPW GOES TO 7 PM MDT AND WILL LET EVENING SHIFT DROP IT
IF WIND DIE DOWN EARLIER.

SFC LOW ON MSAS DEPICTED BETWEEN MCINTOSH AND MOBRIDGE SOUTH DAKOTA
WITH CLEARING JUST REACHING FAR SOUTH CENTRAL COUNTIES. WITH
CONTINUED DESTABILIZATION IN DRY SLOT...AIDED BY INCREASING LOW
LEVEL JET...THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE BORDER AND
LIFT NORTHWARD. MAIN CONCERN IS THE PROXIMITY OF SFC LOW AND
POSSIBILITY OF WEAK TORNADOES OVER SOUTH CENTRAL NORTH DAKOTA. SPC
HAS ISSUED TORNADO WATCH FOR SOUTH CENTRAL NORTH DAKOTA THROUGH 8 PM
CDT FOR MORTON...GRANT...AND SIOUX COUNTIES EAST TO JAMESTOWN AND
ELLENDALE. THIS INCLUDES BISMARCK AND JAMESTOWN.

AFTER PASSAGE OF THIS SYSTEM...WEATHER WILL BE MORE BENIGN. WILL
KEEP SOME MENTION OF PRECIP ACROSS CWA TONIGHT. THEN A BREAK ON
THURSDAY AS WEAK S/W RIDGING OVER CWA. STRONG JET DYNAMICS AS UPPER
JET DROPS SOUTH WILL PROVIDE SOME LIFT FOR POSSIBILITY OF SHOWERS ON
FRIDAY THROUGH SATURDAY. RIDGING LATE WEEKEND THROUGH END OF
EXTENDED PERIOD WILL MEAN A SLOW WARMUP AND DRY WX.

.BIS...WIND ADVISORY FOR SOUTHWESTERN NORTH DAKOTA THIS EVENING.

TWH
Hazardous weather outlook, Sep 10, 5:15 AM CDT, 11 hours 48 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL BE ENTERING NORTH DAKOTA FROM THE SOUTH TODAY.
STRONG WINDS WILL DEVELOP IN SOUTHWEST COUNTIES...WHERE A WIND
ADVISORY IS IN EFFECT FOR TODAY. 25 TO 35 MPH WINDS...WITH GUSTS TO
40 MPH...CAN BE EXPECTED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHULZ

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.